Hail, Creek
- When
- March 23, 7:30 PM CST
- Where
- Creek County, 0.54 mi E of Mounds
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.870, -96.060
Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 23rd ahead of a cold front that moved slowly into the region. The strongest storms produced large hail up to quarter size as they moved into portions of northeastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 23rd ahead of a cold front that moved slowly into the region. The strongest storms produced large hail up to quarter size as they moved into portions of northeastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 5:13 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 613 PM CDT Sat Mar 23 2019 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Scattered showers will impact the western Arkansas TAF sites into the evening before shifting east of the region. Additional isolated showers/thunderstorms may move into parts of eastern OK after 01-02Z, and possibly into western Arkansas after 04-05Z. Expect mainly MVFR cigs with some IFR conditions possible near heavier storms. A cold front will move through later Sunday morning and into the afternoon, with cigs improving later in the day. && .PREV DISCUSSION... /Issued 414 PM CDT Sat Mar 23 2019/ DISCUSSION... A low pressure system was positioned across Northern Kansas/Southern Nebraska this afternoon with a frontal boundary stretching from the surface low southward through Central Kansas and Central Oklahoma and into Central/Southwestern Texas. East of the boundary...showers and thunderstorms were ongoing across much of Eastern Oklahoma and Northwest Arkansas...moving east and northeast. Latest meso-analysis indicates elevated instability dropping off the further east these storms get and thus...thunder potential looks to become more isolated as the this activity moves into Northwest Arkansas. Some small hail and brief locally heavy rainfall could be possible with the ongoing activity. To the west...along and near the surface boundary in Central Oklahoma...cloud cover has begun to scatter out with temperatures warming into the upper 60s/low 70s and dewpoints in the mid/upper 50s. Within this corridor a surface based instability axis had developed. This axis is forecast to be the focus for additional thunderstorm development late this afternoon and push into parts of Eastern Oklahoma into the evening hours. There appears to be a window of opportunity for these additional storms to become strong to severe with large hail and also a locally damaging wind threat possible. Thus...a severe thunderstorm watch has been issued through 10 pm for most counties along and west of Highway 75 in Northeast Oklahoma. The question will be how far east these storms get with the rain cooled air in place over the CWA. Showers and thunderstorms look to spread across Eastern Oklahoma and Northwest Arkansas this evening...though look to weaken the further eastward they get away from the surface boundary and into the rain cooled air overnight. The greater potential looks to be mainly south of Interstate 44 and north of a McAlester to Fort Smith line through this evening. Additional scattered rain showers and more of an isolated thunderstorm potential will remain possible across the CWA overnight as the frontal boundary begins to shift eastward in response to the upper low continuing to lift across the Central Plains. The cold front is progged to push into Northeast Okalhoma Sunday morning and across the CWA through the day...exiting Southeast Oklahoma by late evening. Rain chances along with isolated thunderstorm potential will continue Sunday morning. By Sunday afternoon/evening...an increase in thunderstorm chances become possible across Southeast Oklahoma and Western Arkansas ahead of the front as surface instability looks to strengthen again. A few strong to severe storms will again be possible over these locations into the evening hours and look to weaken overnight as the boundary exits the region. In the wake of the departing cold front...a ridge of high pressure is forecast to set up over the Plains with a return of southerly winds Wednesday. These winds look to increase Thursday with a return of high temps in the upper 60s/lower 70s ahead of the next low pressure system looking to move into the Plains. Shower and thunderstorm chances become possible again late in the week into the start of next weekend as this system moves through the region. && .PRELIMINARY POINT TEMPS/POPS... TUL 54 72 45 62 / 70 40 10 0 FSM 54 72 48 63 / 70 50 50 10 MLC 57 74 47 65 / 60 50 30 0 BVO 50 68 44 59 / 40 20 10 10 FYV 52 68 44 56 / 70 50 30 10 BYV 53 66 46 54 / 70 50 30 10 MKO 54 72 45 61 / 70 40 10 0 MIO 54 68 45 57 / 60 40 10 10 F10 54 72 45 63 / 70 40 10 0 HHW 58 74 50 68 / 50 50 60 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....18
Hazardous Weather Outlook...UPDATED National Weather Service Tulsa OK 433 PM CDT Sat Mar 23 2019 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 433 PM CDT Sat Mar 23 2019 ...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTHEAST OKLAHOMA... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Generally along and west of highway 75 in eastern Oklahoma. ONSET...After 7 PM. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma. ONSET...Ongoing. DISCUSSION... There is an elevated risk of severe thunderstorms during the evening hours, from roughly 7 PM thru 11 PM, across portions of eastern Oklahoma. Very large hail to 2 inches in diameter and damaging wind gusts to 70 mph will be the main threats. The area at greatest risk is south of highway 412 and west of highway 75 in east central and northeast Oklahoma. Isolated to widely scattered thunderstorms are developing over central Oklahoma. Favorable wind shear and instability suggests that one or two of these storms may gain rotating updrafts as they move generally east toward our region. More stable air at the surface east of highway 75 suggests that these storms will weaken as they continue east. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential. MONDAY and TUESDAY...No Hazards. WEDNESDAY...Very High Fire Weather Potential...High Wind Potential. THURSDAY...Thunderstorm and High Fire Weather Potential...High Wind Potential. FRIDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorm chances will continue on Sunday as a cold front moves through the region during the day. The strongest storms are most likely from northwest Arkansas through southeast Oklahoma and points further east during the afternoon hours. After a quiet period of weather early next week, the weather pattern become more unsettled for late next week. Strong southerly winds are likely for several days which will raise fire weather concerns. Also, increasing moisture and an approaching storm system will increase thunderstorm chances toward the end of the week. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 651 PM CDT SAT MAR 23 2019 OKZ064-065-240030- Okfuskee OK-Creek OK- 651 PM CDT SAT MAR 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK AND NORTHWESTERN OKFUSKEE COUNTIES UNTIL 730 PM CDT... At 651 PM CDT, a strong thunderstorm was located 6 miles east of Sparks, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Okfuskee... Boley... Paden... Slick... Castle... Welty... Mason... A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern and east central Oklahoma. LAT...LON 3573 9662 3579 9619 3546 9619 3547 9662 TIME...MOT...LOC 2351Z 266DEG 29KT 3560 9670
Special Weather Statement National Weather Service Tulsa OK 731 PM CDT SAT MAR 23 2019 OKZ064>066-240115- Okmulgee OK-Okfuskee OK-Creek OK- 731 PM CDT SAT MAR 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CREEK...NORTHWESTERN OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 815 PM CDT... At 731 PM CDT, a strong thunderstorm was located 4 miles southeast of Depew, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Bristow... Kiefer... Beggs... Mounds... Depew... Slick... Welty... This includes Interstate 44 between mile markers 181 and 198. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern and east central Oklahoma. LAT...LON 3581 9657 3601 9603 3565 9603 3561 9650 TIME...MOT...LOC 0031Z 248DEG 27KT 3576 9646
Special Weather Statement National Weather Service Tulsa OK 800 PM CDT SAT MAR 23 2019 OKZ054-060-061-240145- Tulsa OK-Osage OK-Rogers OK- 800 PM CDT SAT MAR 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS... SOUTHEASTERN OSAGE AND NORTHEASTERN TULSA COUNTIES UNTIL 845 PM CDT... At 800 PM CDT, a strong thunderstorm was located 3 miles northwest of Sand Springs, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Tulsa... Sand Springs... Owasso... Skiatook... Catoosa... Collinsville... Sperry... Turley... Tulsa International Airport... This includes Interstate 44 near mile marker 239. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern Oklahoma. LAT...LON 3614 9617 3624 9620 3642 9580 3619 9570 TIME...MOT...LOC 0100Z 251DEG 29KT 3619 9614
The Tulsa radar (KINX), 56 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812596, 812599.